Thunderstorm Wind, Custer
- When
- June 6, 1:15 PM MST
- Where
- Custer County, 9.11 mi S of Folsom
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.690, -102.840
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe east of the Black Hills, with wind gusts around 60 mph reported east of Fairburn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe east of the Black Hills, with wind gusts around 60 mph reported east of Fairburn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 11:47 AM MST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1247 PM MDT SAT JUN 6 2015 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT ISSUED AT 320 AM MDT SAT JUN 6 2015 WATER VAPOR IMAGERY SHOWS CUT OFF LOW ACROSS THE GREAT BASIN WITH ACTIVE SWRLY FLOW CONTINUE OVER THE NRN/HIGH PLAINS. SURFACE ANALYSIS LOW PRESSURE ALONG THE MT/WY/DAKOTAS BORDER WITH A COLD FRONT CROSSING ERN MT ATTM. KUDX RADAR SHOWS TWO CLUSTER OF STORMS CROSSING THE CWA. THE FIRST ONE ASSOCIATED WITH AN UPPER LEVEL WAVE IS CROSSING SCNTRL SD AT THIS TIME. THE SECOND IS FAR NE WY INTO NW SD. STORMS ARE EXPECTED TO MOVE EAST OF THE CWA THIS MORNING. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE NRN STORMS...BUT THE OVERALL THREAT OF FLASH FLOODING HAS ENDED ACROSS THE CWA. WILL CANCEL THE FLASH FLOOD WATCH WITH THE MORNING PACKAGE. OTHERWISE MOST AREAS WILL SEE A DRY START TO THE DAY TODAY. CHANCES FOR STORMS INCREASE THIS AFTERNOON AS THE COLD FRONT CROSSES THE CWA. STORM DEVELOPMENT WILL OCCUR BOTH AHEAD OF AND BEHIND THE FRONTAL BOUNDARY. A FEW STRONG TO PERHAPS A SEVERE STORM WILL BE POSSIBLE ACROSS SW INTO SCNTRL SD. A FEW POST-FRONTAL STORMS ARE POSSIBLE ACROSS THE BLKHLS AND NE WY THIS AFTERNOON...WITH COVERAGE INCREASING INTO THE EVENING HOURS AHEAD OF AN UPPER WAVE. STORMS WILL GENERALLY DECREASE TONIGHT THOUGH A FEW LINGERING STORMS ARE POSSIBLE ACROSS SWRN PORTIONS OF THE CWA. HIGHS WILL BE IN THE 70S TO LOWER 80S. THE WRN UPPER LOW WILL GRADUALLY BREAK DOWN AS IT BEGINS THE PHASE IN PROCESS SUNDAY. UPPER WAVES WILL CROSS THE REGION AHEAD OF THE LOW KEEPING LINGERING ISOLATED SHOWERS/STORMS ACROSS PORTIONS OF NE WY TO SW SD. HOWEVER THE BEST STORMS COVERAGE WILL BE S/SW OF THE CWA. OTHERWISE THE REST OF THE CWA WILL BE DRY WITH HIGHS IN THE 70S TO LOWER 80S. ALL PRECIP IS EXPECTED TO END BY LATE SUN AFTN. .LONG TERM...MONDAY THROUGH FRIDAY ISSUED AT 320 AM MDT SAT JUN 6 2015 A NORTHERN STREAM RIDGE WILL SUPPORT DRIER NORTHWEST FLOW FOR MONDAY/TUESDAY. WILL ALSO RESULT IN WARMER TEMPERATURES...WITH TUESDAY AS THE WARMEST DAY. UPPER LEVEL TROUGH SETTLES IN ACROSS THE AREA FOR THE END OF THE WEEK...SUPPORTING ACTIVE SHRA/TSRA FOR THE SECOND HALF OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY) ISSUED AT 1246 PM MDT SAT JUN 6 2015 MVFR CIGS/LOCAL IFR CIGS WILL PERSIST THROUGH THE EARLY AFTERNOON ...ESPECIALLY OVER NORTHEAST WY/SOUTHWEST SD. SCATTERED SHRA/TSRA WILL BRING SOME HEAVIER RAIN WITH IFR VSBY THROUGH 18Z SUNDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...7 AVIATION...MLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 337 AM MDT SAT JUN 6 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-070945- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 337 AM MDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THESE STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WIND GUSTS. HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS...AS WELL AS PORTIONS OF NORTHEASTERN WYOMING. ADDITIONAL RAINFALL TODAY ALONG WITH SATURATED SOILS COULD AGGRAVATE FLOODING CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY ACROSS NORTHEAST WYOMING THROUGH SOUTHWEST SOUTH DAKOTA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1157 AM MDT SAT JUN 6 2015
SDZ028-061845-
CENTRAL BLACK HILLS SD-
1157 AM MDT SAT JUN 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PENNINGTON COUNTY
UNTIL 1245 PM MDT...
AT 1154 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HILL CITY...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HILL CITY...SHERIDAN LAKE...HARNEY PEAK AND PACTOLA RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR SHERIDAN LAKE OR PACTOLA RESERVOIR...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4394 10368 4407 10349 4393 10335 4385 10360
4386 10361
TIME...MOT...LOC 1754Z 227DEG 10KT 4394 10356
TRIMARCHIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1226 PM MDT SAT JUN 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM HAIL HILL CITY 43.93N 103.57W
06/06/2015 E1.25 INCH PENNINGTON SD STORM CHASER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1256 PM MDT SAT JUN 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HEAVY RAIN HILL CITY 43.93N 103.57W
06/06/2015 M2.25 INCH PENNINGTON SD CO-OP OBSERVER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
141 PM MDT SAT JUN 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLASH FLOOD ARDMORE 43.02N 103.66W
06/06/2015 FALL RIVER SD TRAINED SPOTTER
COUNTY RD 5 IMPASSIBLE .5 MILE WEST OF ARDMORE... HAT
CREEK OVER RUNNING BRIDGE... WATER ABOUT 2 FEET DEEP
&&
METhe Rapid City radar (KUDX), 48 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576255.